MAUDE Adverse Event Report: CORDIS CORPORATION SABER 7MM6CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 7MM6CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48007006X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/28/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.This device is available for analysis but has not yet been received.
 
Event or Problem Description
As reported, the balloon of a saber 7mm 6cm 150 burst below nominal pressure while in the vessel.It was also noted that the balloon ruptured while in a stent.There was no reported injury to the patient.The product was stored properly according to the instruction for use (ifu).The was no difficulty removing the product from the hoop or removing the protective balloon cover.There was no difficulty removing the stylet or any of the sterile packaging components.There were no kinks or damages noted prior to inserting into the patient.The device was prepped per the ifu and was able to maintain negative pressure.The intended procedure was to treat the superficial femoral artery.The lesion was noted to be calcified.The vessel did not have any tortuosity.The device was not being used to treat a chronic total occlusion.There was no resistance/friction while inserting the device through the rotating hemostatic valve.There was no resistance/friction while inserting the balloon through the guide catheter.The catheter advanced through the vessel without difficulty.The device crossed the lesion without difficulty.The catheter was never in an acute bend and was never kinked.The device was removed intact (in one piece) from the patient.The inflation device was filled with 1/3 omnipaque contrast and 2/3 heparinized saline.The inflation device was used successfully with other devices.The case was completed with the use of another unknown balloon.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: b5, g3, h1, h2, h3 and h6 as reported, the balloon of a saber 7mm 6cm 150 burst below nominal pressure while in the vessel.It was also noted that the balloon ruptured while in a stent.There was no reported injury to the patient.The product was stored properly according to the instruction for use (ifu).The was no difficulty removing the product from the hoop or removing the protective balloon cover.There was no difficulty removing the stylet or any of the sterile packaging components.There were no kinks or damages noted prior to inserting into the patient.The device was prepped per the ifu and was able to maintain negative pressure.The intended procedure was to treat the superficial femoral artery.The lesion was noted to be calcified.The vessel did not have any tortuosity.The device was not being used to treat a chronic total occlusion.There was no resistance/friction while inserting the device through the rotating hemostatic valve.There was no resistance/friction while inserting the balloon through the guide catheter.The catheter advanced through the vessel without difficulty.The device crossed the lesion without difficulty.The catheter was never in an acute bend and was never kinked.The device was removed intact (in one piece) from the patient.The inflation device was filled with 1/3 omnipaque contrast and 2/3 heparinized saline.The inflation device was used successfully with other devices.The case was completed with the use of another unknown balloon.The product was returned for analysis.A non-sterile saber 7mm x 6cm 150 percutaneous transluminal angioplasty (pta) unit was received for analysis inside a plastic bag.Per visual analysis of the unit, a rupture in the balloon middle area was observed.No other anomalies could be found.Per functional testing, a lab sample inflator/deflator device partially filled with water was attached to the inflation lumen of the unit and pressure was applied.A balloon leakage was observed at the rupture in the middle area of the balloon.No other anomalies were observed.Per microscopic analysis, sem was performed.Results showed that the balloon leakage was caused by a rupture on the balloon surface.The external surface of the balloon presented evidence of abrasions and scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.Likely, the same factors that caused the observed abrasions and scratch marks on the balloon outer surface probably led to the ruptured condition found on the received balloon.The internal surface of the balloon did not present evidence of damages on the surrounding areas of the rupture.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were found during the sem analysis.A product history record (phr) review of lot 82226811 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed via device analysis as a leakage was noted on the middle section of the balloon surface due to a puncture/rupture.However, the exact cause cannot be determined.The outer surface of the balloon presented evidence of abrasions and scratch marks adjacent to the rupture.The device ruptured intra-stent, stent struts can easily damage balloon material when attempting to cross inside the stent or upon inflation.It is likely these procedural factors and characteristics within the stent contributed to the reported events as evidenced by device analysis.According to the warnings in the safety information in the instructions for use ¿the balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Event or Problem Description
 
Additional Manufacturer Narrative
As reported, the balloon of a saber 7mm 6cm 150 burst below nominal pressure while in the vessel.It was also noted that the balloon ruptured while in a stent.There was no reported injury to the patient.The product was stored properly according to the instruction for use (ifu).The was no difficulty removing the product from the hoop or removing the protective balloon cover.There was no difficulty removing the stylet or any of the sterile packaging components.There were no kinks or damages noted prior to inserting into the patient.The device was prepped per the ifu and was able to maintain negative pressure.The intended procedure was to treat the superficial femoral artery.The lesion was noted to be calcified.The vessel did not have any tortuosity.The device was not being used to treat a chronic total occlusion.There was no resistance/friction while inserting the device through the rotating hemostatic valve.There was no resistance/friction while inserting the balloon through the guide catheter.The catheter advanced through the vessel without difficulty.The device crossed the lesion without difficulty.The catheter was never in an acute bend and was never kinked.The device was removed intact (in one piece) from the patient.The inflation device was filled with 1/3 omnipaque contrast and 2/3 heparinized saline.The inflation device was used successfully with other devices.The case was completed with the use of another unknown balloon.The device involved in this complaint was not returned for analysis, two different size non-sterile devices were returned.The actual saber 7mm 6cm 150 unit reported under this complaint was not returned for evaluation.Instead, two non-sterile saber 5.0mm x 25cm 150 percutaneous transluminal angioplasty (pta) units were received inside a plastic bag.The two received non-sterile saber units were randomly numbered/ identified as unit one, and unit two to perform the analysis.Per visual analysis of the units, no damages were observed by the naked eye.Per functional analysis, a lab sample inflator/ deflator device partially filled with water was attached to the inflation lumen of the saber units and pressure was applied.The balloons of the units were able to be inflated.No anomalies on the balloons of the units were found.Neither dimensional analysis, nor microscopic analysis were performed due to no anomalies found on the units received for evaluation.A product history record (phr) review of lot 82226811 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was not confirmed as the complaint product was not returned for analysis.Instead, two different size saber pta balloons were returned and analyzed.The exact cause of the reported event could not be determined.Per functional analysis of the two returned devices, the balloon catheters were inflated with no burst or leaks noted and without any issues noted to the balloons.It is likely procedural factors and handling of the complaint device may have contributed to the event reported by the customer; however, this device was not returned.It is unclear as to why two different devices were returned regarding this complaint.Therefore, based on the information available for review, it is difficult to draw a clinical conclusion between the device and the event reported by the customer as the complaint device was not returned for analysis.According to the instructions for use, ¿preparation: 1.Attach a 3-way stopcock to the inflation port, which is marked ¿balloon¿.2.Attach a partially filled syringe with heparinized saline to the stopcock, open the stopcock to the balloon and induce negative pressure.3.Hold the syringe and proximal end of the catheter above the distal end of the catheter, and hold the balloon vertically with the balloon tip pointing down.4.While maintaining negative pressure close the stopcock to the inflation port.Remove the syringe and purge the air.5.To ensure air contained in the balloon and inflation lumen is removed, apply negative pressure twice as instructed and repeat steps 2-4.6.Without twisting, slide the forming tube off the balloon.7.Prepare an angioplasty inflation system with a 50% solution of contrast medium in sterile saline or similar solution.8.Purge the air from the inflation device.9.Connect the inflation device to the 3-way stopcock that is connected to the catheter inflation port, open the stopcock to the catheter and slowly fill the inflation lumen and the balloon will slowly fill with diluted contrast medium.Caution: do not apply positive or negative pressure to the balloon at this time.Flush all devices entering the vascular system with sterile heparinized saline or similar isotonic solution.Prior to use, ensure all devices have been flushed and air is removed from the system according to standard medical practice.Failure to do so could result in air entering the vascular system.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Event or Problem Description

Brand Name
SABER 7MM6CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key14190884
Report Number9616099-2022-05578
Device Sequence Number4378342
Product Code LIT
UDI-Device Identifier20705032069684
UDI-Public(01)20705032069684(17)240531(10)82226811
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Model Number48007006X
Device Catalogue Number48007006X
Device Lot Number82226811
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/28/2022
Supplement Date Received by Manufacturer04/25/2022
06/07/2022
Initial Report FDA Received Date04/22/2022
Supplement Report FDA Received Date05/24/2022
06/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MERIT INFLATION DEVICE.; UNK BALLOON CATH.
Patient SexUnknown